UPDATED: 07.29.09 @ 7:05 PM EDT -- At least one MSM news outlet is showing the beginnings of covering both sides of the Saphris (asenapine) FDA story. Well, it's a small start -- but a welcome one -- and in Greece, of all places.
Much more from the cogent keyboard of Salmon, tonight:
. . . .Here are some timelines from the background package on anemia.
Looks like the OCP reviewer got a quick look at multiple cell lines dropping and went to the medical reviewer who sidestepped the clin pharm reviewer and then surreptitiously dismissed it.
The OCP reviewer then took a closer look at the data including plotting and found progression toward neutropenia without adequate monitioring (if standard monitoring for clozapine had been started when the trend was detected then perhaps the patients wouldn't have died).
The medical review team then tried to dismiss this and Tom Laughren, the psych division director said there's no need for an advisory committee meeting (wonder why he wouldn't want to present such data for impartial adjudication).
The citations from the background package follow:
5/1/2008 07:16:30 PM
CMC review was completed 11 APR 2008 recommending AE. Dr. Levin reported to me today verbally that no major toxicities including cases of aplastic anemia evident in clinical data. The data supporting acute efficacy in SZ and BP appear satisfactory.
Page 481 OCP Briefing May 12, 2008
Page 850 and 851
Slides of decreases in Hematologic Cell Lines on initial lab sheets thought that might be aplastic anemia, however after plotting it appears platelets might not have been dropping fast enough, however microhemorrhages were noted in the brain on autopsy. Consequently this is definitely neutropenia with RBC anemia, with presumptive death due to agranulocytosis and possible aplastic anemia.
Page 51 6/12/08 CDTL Review Gwen Zornberg – Ex-Pfizer Employee
OCP stated in the section on “Comments Previously Provided to the Medical Review Team” on page 42 of their review that on 1 May 2008 “this reviewer went to the medical division to discuss a death in the ongoing studies. Due to workload the medical review team requested followup midweek the following week. On Thursday May 8, 2008 a followup email was sent to the medical review team informing them of a possible case of aplastic anemia.” In the data, Dr. Levin found no evidence of pancytopenia. If this were the case, as CDTL working with Drs. Levin, Laughren and Mathis and Lieutenant Commander Kiedrow, we would have used one of our reserved meeting times to review the action plan.
Page 58 6/12/08
8.0 PSYCHOPHARMACOLOGICAL DRUGS ADVISORY COMMITTEE
It was decided by Dr. Laughren that there was no need to take this application to the
PDAC in terms of the clinical data, which are consistent with a typical second generation antipsychotic drug.
July 29, 2009 5:21 PM. . . .
[End, Updated Portion]
This is page 885 of 1,067 -- this e-mail was sent May 16, 2008, by an FDA staff reviewer. Page 886 indicates at least one of the addressees (his supervisor?) initially deleted this email without reading it.
Click it to enlarge:
May 16, 2008
. . . .changing my recommendation for Asenapine to non-approval. . . .
information in the review indicates that Asenapine causes pulmonary arterial hypertension and cardiac effects. . . .
the sponsor [Schering-Plough] knew about this toxicity and specifically tried to prevent our [FDA's] detecting it. . . .
[At Page 936:]
. . . .In addition, the sponsor’s [Schering-Plough's] conclusions and sponsor’s labeling proposals appear to be intentionally misleading especially with respect to subjects with mild hepatic impairment and this conclusion is supported by analyses in the original OCP NDA review.
The sponsor’s signatory for this study is Larry Alphs, MD from Pfizer. Dr. Alphs was also one of the signatories to the request for the Drug Safety Monitoring Board that is contemporaneous with the SAE in the woman who may have died from agranulocytosis, but was not reported.
The information available leads this reviewer to believe that one or more individuals at Pfizer and Organon as well as others at other companies intentionally mislead the FDA as to important information regarding the safety of asenapine that would have been needed to make a decision regarding this NDA.
Based on this and Chapter 18 of the United States Code this reviewer believes that the Inspector General or another criminal investigative unit must be informed.
As this reviewer was instructed by Dr. Mehta that any such requests must obtain prior approval by FDA management, this request will be included in the recommendations. . . .
[It is important to note that this site has not independently-verified the above; and it has not sought the comment of anyone named in these materials. These documents reflect but one side of the story -- they are public documents, though, afterall.]
As Salmon was the first to flag this one, I'll let him tell the rest of the story, in the comments, below. Stupifying. While we wait for Salmon's narrative, I'll post the suggested pages we are pointed to (in green text below), by Salmon's review, thus far:
|777 777 Other Safety Issues|
780 780 Hepatotoxicity Study 85136 (dose and time dependent)
784 784 Study 25509
785 785 IV Study 25506
787 787 Cardiologist's Report
794 diabetes and heart attack
794 diabetes and heart attack
798 798 Table of selected Cardiac AEs
799 799 Agranulocytosis and Pancytopenia
810 810 Studies not to be reviewed per Management instructions
885 885 e-mail recommending nonapproval due to toxicity and coverups
895-898 895-898 Summary of Major Conclusions
914 Cardiopulmonary Safety Signals Time dependent > 1 year
916 - 918 especially at bottom of 918 Summary of Patients who died. Causes and preponderance with asenapine compared to olanzapine.
|923 923 Beginning of section on animal data. Embryofetal studies suggesting effects consistent with neonatal pulmonary arterial hypertension (phen-fen and Vioxx like.)|
932 932 neonatal effects of cis-asenapine
933 933 Conclusions regarding neonatal effects. Potential Developmental Risks.
936* 936 Larry Alphs, M.D. Pfizer (Is this possible evidence of criminal activity?)
937 937 Suspicious SAEs from 120 day safety update
945 - the long term studies for negative symptoms
945 Relative Rates of CV and Pulmonary SAEs 6.6 fold higher for asenapine in long term studies
954 basic pharmacology
954 Major Deficiencies and Reassessment of Approvability
965 Bifeprunox causes choreoathetosis (maybe not turned down for being less efficacious as claimed)
972-973 Conclusions re: biological systems hypothesis
984 983 Phen-Fen like effects with Symbyax (Zyprexa and Prozac Combo)